Premature atrial contractions with multiple patterns of aberrant conduction followed by torsade de pointes in a patient with polymyalgia rheumatica: A case report.
Recent studies have shown that QT interval prolongation is associated with disease severity and predicts mortality in systemic inflammatory diseases, particularly rheumatoid arthritis. Systemic pro-inflammatory cytokines released from synovial tissues in rheumatoid arthritis, such as interleukin (IL)-1β, IL-6, and tumor necrosis factor-α, could have direct effects on cardiac electrophysiology, particularly changes in the expression and function of potassium and calcium channels, resulting in QT interval prolongation on surface electrocardiogram (ECG) and an increased predisposition to develop lethal ventricular arrhythmias. However, reports on torsade de pointes (TdP) due to acquired long QT syndrome in patients with polymyalgia rheumatica (PMR) are limited. An 85-year-old Japanese woman with active PMR developed first syncope. Frequent premature atrial contractions (PACs) with multiple patterns of aberrant conduction, QT interval prolongation, and morphological T-U wave variability followed by TdP were documented. PACs were the first beat of TdP. Amiodarone, together with magnesium and potassium, was intravenously administered. However, TdP resulted in a ventricular arrhythmic storm, for which sedation with mechanical ventilatory support, temporary overdrive cardiac pacing, and intravenous landiolol administration in addition to multiple direct current shocks were effective. Approximately 2 years later, the patient was treated with amiodarone, propranolol, and prednisolone. She did not undergo implantable cardioverter-defibrillator implantation and was quite well, with no recurrence of ventricular tachyarrhythmia. IL-6 hyperproduction in inflamed tissues has been widely confirmed in PMR. Frequent PACs with various patterns of aberrant conduction, QT interval prolongation, and morphological T-U wave variability followed by TdP, for which IL-6-mediated enhancement of L-type Ca2+ current and inhibition of the rapid component of the delayed rectifier K+ current are the most likely mechanisms, were documented in an elderly Japanese woman with PMR. ECG may be recorded once in patients with active PMR even when these patients do not complain of palpitation or syncope. If QT interval prolongation or arrhythmia, including even PACs, is observed, follow-up ECG may be warranted, particularly for patients with some risk factors for QT prolongation that could lead to TdP, such as advanced age, female sex, hypopotassemia, and polypharmacy.